Minnesota, 2018

Damaging Wind in Minnesota, August 20, 2018

August 20, 2018 · NWS MPX · 1 event in 1 county or zone

A large storm system that was rotating across the central part of the United States, developed small clusters of storms on the northwest side of the circulation. One of these storms developed in southern Steele county and produced wind damage near Ellendale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large storm system that was rotating across the central part of the United States, developed small clusters of storms on the northwest side of the circulation. One of these storms developed in southern Steele county and produced wind damage near Ellendale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 20, 1:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 20, 1:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
247 PM CDT Mon Aug 20 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 248 PM CDT Mon Aug 20 2018

Main concern is overall convective trends overnight and possible
stratus/fog development after midnight.

Latest SPC mesoanalysis showing an area of MLCAPES around 1000J/kg
moving across a small portion of east central MN. This continues to
wrap southeast in overall forecast through about 00z or so. HRRR
trends have continued to show widely scattered development in this
area through, although coverage is decreasing. Otherwise,
progression of the upper low and its attendant rain shield has been
slow to lift into southern MN and appears to be as far north as it
will be for the event. Will have to trim PoPs over a portion of
southern MN. Overall, it appears the precipitation threat will end
by 03z. Following that, clouds will linger and models continue to
trend stratus/fog development over the eastern portion of the cwa
overnight. SREF probabilities for low clouds where greater that 90%
again with lower probabilities for lower visibility. Will mention
patch fog for now. An area of smoke is rotating s-sw over the area
and with mixing this afternoon, some of the smoke has reached the
ground. THis may continue into TUesday as well. The MPCA issued an
Air Quality Alert earlier and continued through 9pm Tuesday over
much of central/southern MN.

For Tuesday, the latest models have trended another weak short wave
dropping in behind this latest upper low. This will bring in some
clouds and perhaps a small threat of isolated showers to central MN
Tuesday afternoon. At the moment we will go dry with deeper moisture
lacking and rather weak instability.

.LONG TERM...(Tuesday night through Monday)
Issued at 248 PM CDT Mon Aug 20 2018

Westerly flow aloft develops for the remainder of the week and
results in dry and mild conditions through Thursday as surface
high pressure builds across the central CONUS. High temperatures
will mostly range from 75-80 degrees on Wednesday and Thursday.

Late Thursday and Friday both GFS and ECMWF models continue to
advertise the progression of a healthy mid-level shortwave across
the Upper Midwest. Temporal progs have trended slightly slower
with this feature, but still look to impact the area with showers
and thunderstorms in the Thursday night through Friday time frame.
Have retained likely (60-70 percent) POPS.

Saturday currently looks to be our break day between systems,
although we look to see warmth and humidity building back slightly
as high temps moderate into the mid 80s and dewpoints creep into
the 70s ahead of a High Plains trough. Some weak mid-level energy
and low level warm air advection are progged for Sunday into
Monday, so low precipitation chances have been included then as
well. Model solutions are still highly variable over the weekend
with regard to where synoptic features setup, so confidence is
still low at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1245 PM CDT Mon Aug 20 2018

Difficult forecast this go round. Expect scattered convection to
develop once again ahead of a weak surface convergence band over
eastern MN. This will likely affect KMSP/KSTC/KRNH and KRWF in
the 20Z-23z period. This will entail MVFR CIGS/VSBYS as they move
through. Should see dissipating early evening. Then appears
stratus to develop over the northeast CWA after 06z and spread
southwest and affect mainly east of a line from KSTC-KRWF through
15z Tue. Could see LIFR/IFR cigs develop for a period late tonight
over the east. Expect VFR over the west. Will have to monitor
overall trends. Surface winds e-se ahead of boundary becoming ne-n
and gusty behind the boundary this afternoon.

KMSP...

Will continue the tempo thunder in the 20-23z period. Looks to be
best potential there. Does appear lower end MVFR if not period
IFR developing later tonight per SREF probabilities and sounding
forecast. Should lift to MVFR early then VFR by 18z.

/OUTLOOK FOR KMSP/

Wed night...VFR. Wind W at 5 kts.
Thu...VFR with -TSRA possible overnight. Wind SW 10-15 kts.
Fri...MVFR possible early. Then VFR. Wind SE at 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...DWE
Hazardous weather outlook, Aug 20, 2:38 PM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Mon Aug 20 2018

MNZ041>045-047>052-054>059-064>067-073>075-082-083-091-092-212045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-Redwood-
Brown-Nicollet-Watonwan-Blue Earth-Martin-Faribault-
338 PM CDT Mon Aug 20 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight

Patchy smoke will affect the area tonight. An Air Quality Alert
is in effect until 9 am Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms Thursday night and Friday and
again Sunday and Sunday night. The probability for severe weather
is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ053-060>063-068>070-076>078-084-085-093-WIZ014>016-023>028-
212045-
Chisago-Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Le Sueur-Rice-Goodhue-Waseca-Steele-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
338 PM CDT Mon Aug 20 2018

This Hazardous Weather Outlook is for portions of east central
Minnesota...south central Minnesota...southeast Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms are expected this evening. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms Thursday night and Friday and
again Sunday and Sunday night. The probability for severe weather
is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

The radar

The Minneapolis radar (KMPX), 111 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Steele

When
August 20, 3:00 PM CST
Where
Steele County, Ellendale
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.870, -93.300

Large tree limbs were blown down in the town of Ellendale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770023.